What is Tardive Dystonia?

Mary McMahon
Mary McMahon
Nurse
Nurse

Tardive dystonia is a movement disorder which is caused by antipsychotic medications and certain types of medications used to treat conditions such as Parkinson's Disease. Not everyone who takes these medications develops tardive dystonia, and among those who do, sometimes the disorder does not appear until the medications have been withdrawn. There are several different treatment options available for patients and doctors to explore.

The term “tardive” means “delayed,” referring to the fact that tardive dystonia can have a delayed onset, and that symptoms may appear gradually over an extended period of time. There are a number of different forms of tardive dystonia which people can experience, all of which are characterized by involuntary muscle contractions. The contractions can be very painful, and they can twist and contort the body in ways which cause discomfort or social awkwardness.

In spasmodic torticollis, the muscles around the cervical spine contort, causing someone's head to pull to the side. Dysphonia involves the muscles in the neck and throat, causing people to have difficulty speaking. People can also develop tardive dystonia in the muscles of the face, leading to grimaces, spasms of the eyelids, and so forth. Contractions elsewhere in the body can force a patient into an awkward posture, make it difficult to walk, or cause spasms in the hands which make fine motor tasks like writing and typing difficult.

Historically, tardive dystonia was often treated as a cosmetic side effect, and patients were told that there was nothing to be done. As the approach to patients who require such medications has changed, so has the approach to tardive dystonia, and doctors now recognize that there are treatment options. Furthermore, even a “cosmetic” side effect can interfere with quality of life; a patient may not be able to work because of hand spasms, may feel awkward about social interactions because of facial spasms, or may have difficulty talking due to dysphonia.

One treatment option to explore is lowering the dosage of medication or switching medications. This must done with care, because the patient does not want to experience instability as a result of a switch, and it can take weeks to reach the desired dosage or to complete a changeover between medications. There are also specific medications which can be used to address the muscle spasms. Some patients also benefit from injections of botulinum toxin at the sites where the worst spasms are occurring.

Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

You might also Like

Readers Also Love

Discussion Comments

anon176842

i have been diagnosed with tardive dyskenesia. I had been taking prozac for 30 years. I have involuntary spasms of my abdominal muscles. I have been given tetrabenezine 12.5 mg 2 times a day.

I stopped it for one week because of the sedation. Things got worse and started taking it at full dose again. Results are that spasms are lessened. I am 75 years old. No depression.

anon132583

i have been diagnosed as having tardive dyskinesia, with dystonic episodes. i took two prescribed anti inflammatories [fenoprofen]. this was in 1991. i would appreciate any information i can receive.

Post your comments
Login:
Forgot password?
Register:
    • Nurse
      Nurse